Dense Fog, Delaware Beaches
- When
- January 14, 9:00 PM EST to January 15, 9:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A high pressure system over Delaware combined with moist conditions at the surface from the rain earlier in the day on the 14th to produce widespread dense fog across the state from the middle of the evening on the 14th through the middle of the morning on the 15th. A weak cold front that passed through the state during the evening of the 15th prevented a second night of dense fog from occurring.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A high pressure system over Delaware combined with moist conditions at the surface from the rain earlier in the day on the 14th to produce widespread dense fog across the state from the middle of the evening on the 14th through the middle of the morning on the 15th. A weak cold front that passed through the state during the evening of the 15th prevented a second night of dense fog from occurring.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 14, 6:22 PM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 622 PM EST TUE JAN 14 2014 .SYNOPSIS... A COLD FRONTAL BOUNDARY AND ASSOCIATED LOW PRESSURE WILL MOVE OFF THE EAST COAST TONIGHT WITH ANOTHER COLD FRONTAL BOUNDARY APPROACHING THE REGION ON WEDNESDAY. LOW PRESSURE WILL DEVELOP ALONG THIS COLD FRONTAL BOUNDARY OFF THE CAROLINA COASTLINE WEDNESDAY NIGHT AND THURSDAY. ANOTHER FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM WILL APPROACH THE REGION FOR THE FRIDAY NIGHT AND SATURDAY TIME PERIOD. HIGH PRESSURE IS LIKELY TO BECOME ESTABLISHED OVER THE SOUTHERN UNITED STATES ON SUNDAY AND ON MARTIN LUTHER KING DAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... FOR TONIGHT WE SHOULD GET SOME WEAK RIDGING AS WE WILL BE BETWEEN SYSTEMS, THE OTHER ONE ACROSS THE GREAT LAKES. THE CLOUDS SHOULD CONTINUE TO LIFT AND THIN, ULTIMATELY CLEARING OUT MOST PLACES BEFORE MIDNIGHT. THE RIDGING ALOFT SHOULD HELP TO GENERATE A LOW- LEVEL INVERSION AIDED BY LIGHT WINDS AND RELATIVELY CLEAR SKIES. THINKING THAT WE WILL SEE MORE FOG THAN STRATUS TONIGHT WITH A MAJORITY OF THE MODELS SHOWING DRIER AIR ADVECTING IN BETWEEN 925 AND 850MB. THAT BEING SAID HAVE ADDED FOG TO A NUMBER OF SPOTS TONIGHT THOUGH DO NOT THINK IT WILL BE WIDESPREAD AT THIS POINT AS THERE IS THE POTENTIAL THAT MUCH DRIER DEWPOINTS COULD ADVECT IN BY THIS EVENING BEFORE WE START TO SEE THEM CLIMB WITH THE LOSS OF MIXING. TEMPERATURES TONIGHT WERE A BLEND OF THE MAV/MET GUIDANCE BUT DID TREND SLIGHTLY COLDER IN OUTLYING AREAS WITH THE LACK OF CLOUD COVER AND LIGHT WINDS. FOR THE ERLY EVE UPDATE, LATEST RADAR IMAGERY SHOWED PRECIP GRADUALLY COMING TO AN END, BUT THERE WILL BE LINGERING SHWRS FOR THE NEXT HOUR OR TWO. THEN CLOUDS WILL DECREASE FROM W TO E, BUT HAVE BEEN SLOWER TO DO SO THAN FCST, SO HAVE INCREASED CLOUD COVER FOR THE NEXT FEW HOURS AND WILL RE-EXAMINE FOR THE LATER UPDATE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... THE WEAK RIDGING MOVES OFF TO THE EAST TOMORROW MORNING AND ANOTHER WEAK RETURN FLOW DEVELOPS AHEAD OF THE NEXT POTENTIAL COLD FRONT. FOR THE MOST PART WE SHOULD SEE AN INCREASE IN CLOUD COVER TOMORROW FROM WEST TO EAST AS SATURATE THE UPPER AND MID-LEVELS AGAIN BUT REMAIN DRY AT THE SURFACE FOR MOST OF THE DAY. THE NEXT MID-LEVEL VORT BEGINS TO DIVE INTO THE TROUGH TO OUR WEST AND RE-AMPLIFIES THE SYSTEM AS A WHOLE, BUT THE VORTICITY BECOMES MORE ELONGATED AND KEEPS A MORE NORTHEASTWARD MOTION TO THE SYSTEM. WE HAVE SOME SLIGHT CHANCE POPS ACROSS OUR WESTERN ZONES BY LATE TOMORROW AFTERNOON THOUGH THIS MAY BE A TAD OVERDONE BASED ON SOME OF THE NEW 12Z MODEL OUTPUT. TEMPERATURES ACROSS THE NORTH COULD BE COLD ENOUGH FOR A RAIN/SNOW MIX BUT WITH LIMITED MOISTURE AND LIMITED LIFT EXPECTING LITTLE IN THE WAY OF QPF. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... WEDNESDAY NIGHT AND THURSDAY: THE PATTERN SHOULD BECOME MORE AMPLIFIED DURING THIS TIME PERIOD. STRONGER DISTURBANCES MARKED WITH INCREASED 500 MB VORTICITY ARE LIKELY TO ROUND THE BEND IN THE AMPLIFYING TROUGH ALLOWING FOR POTENTIAL LOW PRESSURE DEVELOPMENT. THE QUESTION IS DO THEY TRACK CLOSE ENOUGH TO THE COAST TO IMPACT OUR WEATHER? WELL THE OVERALL THINKING STAYS THE SAME AS YESTERDAY, A CLOSE MISS AT THIS POINT WITH POTENTIAL FOR SOME ORGANIZATION OF A LOW PRESSURE SYSTEM OFF THE CAROLINA COAST MOVING OUT TO SEA. THE OVERALL PROGRESSIVE NATURE OF THE PATTERN WOULD ALSO SUPPORT THIS. THE INVERTED TROUGH FEATURE HAS ALSO GONE AWAY FROM THE MODELS TODAY ANOTHER SIGN WE MAY SEE LITTLE FROM THIS SYSTEM. HOWEVER ENOUGH MOISTURE MAY BE PRESENT FOR A PASSING RAIN OR SNOW SHOWER AND HAVE LEFT IN A SLIGHT CHANCE OF PRECIPITATION IN THE WEDNESDAY NIGHT PERIOD WITH QPF BASED OFF THE 09Z SREF. FORECASTED TEMPERATURES ARE IN THE MIDDLE OF THE CLUSTER BETWEEN CLOUDIER/WETTER/COOLER GUIDANCE (00Z ECMWF) AND THAT WHICH SUGGESTS VERY LITTLE INFLUENCE FROM THIS SYSTEM ACROSS THE REGION (12Z MEX). THIS IS A TOUCH COOLER THAN A MET/MAV BLEND THURSDAY AND REPRESENTS THE BLEND IN THE WEDNESDAY NIGHT PERIOD. THURSDAY NIGHT AND FRIDAY: A BREAK AHEAD OF THE NEXT SYSTEM IS LIKELY FOR THE THURSDAY NIGHT AND FRIDAY WITH A RETURN TO SOUTHERLY FLOW AND A FAIR WEATHER DAY. FAIRLY TIGHT CLUSTER WITH REGARDS TO TEMPERATURES AS WELL, SLIGHTLY ABOVE NORMAL GIVEN MORE SUNSHINE AND SOUTHWESTERLY FLOW. FRIDAY NIGHT THROUGH SUNDAY: SEVERAL NORTHERN BRANCH DISTURBANCES ARE LIKELY TO PASS THROUGH THE REGION IN THIS TIMEFRAME. THE GFS AND ECMWF ARE STARTING TO WORK A FEW THINGS OUT. THE ECMWF HAS TRENDED FLATTER AND MORE PROGRESSIVE WITH ONLY LIMITED SOUTHERN BRANCH MOISTURE TRANSPORTED INTO THE SYSTEM. THE GFS HAS TRENDED IN THE REVERSE DIRECTION SLOWING UP A TOUCH AND ALLOWING FOR SOME INTERACTION WITH THE SOUTHERN BRANCH. THIS LOOKS TO BE A PROGRESSIVE EVENT AND STILL ORGANIZING OVER OUR REGION.THE 12Z UKMET AND CMC HAVE ALSO COME AROUND TO A SIMILAR SOLUTION. THERMAL PROFILES LOOK COLD ENOUGH FOR A MAINLY OR ALL SNOW EVENT WITH THE POTENTIAL FOR LIGHT ACCUMULATIONS ATTM. GIVEN THIS IS SEVERAL DAYS UNCERTAINTY STILL DOES EXIST. THE 12Z GFS IS SHOWING A LIGHT SNOWFALL EVENT FROM A SECOND CLIPPER LATE SATURDAY NIGHT INTO SUNDAY WHILE THE ECMWF DISSIPATES IT IN THE OHIO VALLEY. COLDER AIR WILL BE FUNNELING INTO THE REGION AS WELL WITH 850 MB TEMPS FALLING TO AROUND -10 IN THE WEST-NORTHWEST FLOW. THIS WILL KEEP HIGHS IN THE 30'S FOR MOST AND LEAD TO A VERY CHILLY WEEKEND COUPLED WITH SOME STRONGER WIND GUSTS SATURDAY AND SUNDAY AFTERNOONS. WENT CLOSER TO MODELED TWO METER TEMPERATURES IN THIS PERIOD. MONDAY AND TUESDAY: THE 12Z GFS THREW A WRINKLE INTO THIS PERIOD BRINGING IN ANOTHER REINFORCING SHOT OF COLD AIR. HOWEVER THE MAJORITY OF GLOBAL MODELS STILL HOLD OFF ON THE NEXT COLD SHOT TILL JUST AFTER THE FORECAST PERIOD. WENT 75% TOWARD WPC WHICH FOCUSED ON THE ECMWF AND IT'S ENSEMBLES. ALSO TOOK INTO ACCOUNT THE POSSIBILITY OF THE NEW 12Z GFS ABOUT 25%. EITHER WAY ANY CHANCE FOR PASSING FLURRIES OR SPRINKLES IS SMALL AND WENT EITHER WITH A SLIGHT CHANCE OR DRY CONDITIONS. ANOTHER SYSTEM WILL APPROACH AT THE END OF THE FORECAST PERIOD WITH ANOTHER CHANCE OF LIGHT SNOW OR A MIX OF RAIN AND SNOW. COLDER WEATHER STILL LOOMS PAST THE FORECAST PERIOD. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. MOST SITES ARE VFR, BUT THERE IS STILL SOME LINGERING MVFR POTENTIAL AT LEAST FOR THE NEXT FEW HOURS. PRECIP IS GRADUALLY COMING TO AN END. THEN IT APPEARS, WITH THE WET GROUND, THAT THERE COULD BE SOME MVFR VSBYS BUT CIGS SHUD BE VFR THRU THE TAF PD ONCE EVERYTHING CLEARS OUT TONIGHT. WIND WILL GENLY BE LIGHT...WITH SPEEDS LESS THAN 5 KTS. TOMORROW MORNING...MOSTLY VFR THOUGH IT IS POSSIBLE THAT A LIGHT FOG COULD FORM ACROSS ALL OUR TERMINALS AS SKIES BECOME MOSTLY CLEAR TONIGHT AND THE WINDS DROP OFF. THINKING OF THE MVFR FLAVOR FOR NOW THOUGH THEY COULD TREND LOWER BASED ON HOW MUCH DRY AIR WORKS IN FROM THE WEST LATE TONIGHT. TOMORROW...VFR. WINDS BACK MORE TOWARDS THE SOUTH BY THE AFTERNOON AHEAD OF THE NEXT QUICK MOVING SYSTEM. OUTLOOK... WEDNESDAY NIGHT THROUGH THURSDAY: MAINLY VFR, SOME RESTRICTIONS TO MVFR IN ANY LIGHT RAIN OR SNOW SHOWERS. THURSDAY NIGHT AND FRIDAY: VFR FRIDAY NIGHT AND SATURDAY: MVFR TO IFR CONDITIONS WITH SNOW SHOWERS POSSIBLY MIXED WITH RAIN FRIDAY EVENING. LIGHT SNOW ACCUMULATIONS POSSIBLE ON RUNWAYS. MORE UNCERTAINTY THAN NORMAL IN THIS PERIOD. SATURDAY NIGHT THROUGH SUNDAY: VFR ANY PASSING FLURRIES OR SPRINKLES WILL BE BRIEF. && .MARINE... RATHER TRANQUIL CONDITIONS WILL PREVAIL ACROSS THE WATERS TONIGHT AND TOMORROW. WEAK SURFACE LOW PRESSURE WILL MOVE THROUGH THIS EVENING TOWARDS THE NORTHEAST ALLOWING WINDS TO TURN MORE WESTERLY AND THEN BECOME LIGHTER TONIGHT AS WEAK RIDGING MOVES IN ALOFT. THE RIDGE WILL MOVE THROUGH BY TOMORROW MORNING AND MORE OF A SOUTHERLY FLOW DEVELOPS AND WE EXPECT SEAS TO BUILD SLIGHTLY BUT REMAIN BELOW SMALL CRAFT. OUTLOOK... FREQUENT PERIODS OF SCA SEAS POSSIBLE FROM FRIDAY THROUGH SUNDAY NIGHT. SCA WIND GUSTS TO LOW END GALE GUSTS ARE POSSIBLE AT TIMES SATURDAY AND SUNDAY AFTERNOONS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GAINES NEAR TERM...HEAVENER/NIERENBERG SHORT TERM...HEAVENER LONG TERM...GAINES AVIATION...GAINES/HEAVENER/NIERENBERG MARINE...GAINES/HEAVENER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 352 PM EST TUE JAN 14 2014 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-152100- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 352 PM EST TUE JAN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR A LIGHT SNOW AND ASSOCIATED HAZARDOUS TRAVEL FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-152100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 352 PM EST TUE JAN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR GALE FORCE WESTERLY WIND GUSTS SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 835 PM EST TUE JAN 14 2014 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-070-071-101>106-150800- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...MEDIA... PHILADELPHIA...HONEY BROOK...OXFORD...WEST CHESTER... KENNET SQUARE...COLLEGEVILLE...POTTSTOWN...NORRISTOWN... LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...DOYLESTOWN 835 PM EST TUE JAN 14 2014 ...AREAS OF FOG DEVELOPING THIS EVENING AND OVERNIGHT... AREAS OF FOG WILL CONTINUE TO DEVELOP THIS EVENING AND INTO THE OVERNIGHT HOURS AS SKIES HAVE CLEARED OUT AND MOISTURE REMAINS NEAR THE SURFACE. VISIBILITIES WILL RANGE BETWEEN 1 TO 3 MILES IN MANY AREAS, HOWEVER, LOCALIZED PATCHY DENSE FOG IS POSSIBLE. DRIVERS ARE URGED TO USE CAUTION WHEN ENCOUNTERING LOWER VISIBILITIES BY USING LOW BEAMS HEADLIGHTS AND REDUCING DRIVING SPEED. ROBERTSON
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494758, 494759, 494760, 494761.